Kansas, 2004

Hail and Damaging Winds in Kansas, June 5, 2004

June 5, 2004 · NWS DDC · 35 events in 10 counties and zones

32 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 2:14 AM CST, 12 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 2:14 AM CST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT SAT JUN 5 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY
AND TONIGHT.

SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM
PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER
DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN
PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A
FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS
FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE
SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED
MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS
INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS
EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO
SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME
BEHIND THE FRONT AND MOVE SE OVER FAR SW KS.

WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS
STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA.
LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS
NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND
ZONES FOR NOW.

SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA.
700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF
5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A
LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN
CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN
AS THE UKMET SUGGESTS.

AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE
TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE
REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN
HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND
WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE
WEDNESDAY AFTERNOON AND EVENING.  THE REST OF THE FORECAST LOOKS
GOOD WITH ONLY A FEW COSMETIC CHANGES MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 87 61 89 64 / 50 50 00 00
GCK 88 59 91 64 / 40 40 10 10
EHA 91 59 92 62 / 40 40 10 10
LBL 90 61 90 64 / 40 40 10 10
HYS 83 59 87 65 / 50 50 00 00
P28 85 63 86 66 / 50 50 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Jun 5, 10:37 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 AM CDT SAT JUN 5 2004

KSZ031-045-046-063>066-075>081-084>090-061100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD-
STEVENS-
1137 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR
A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO
MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND
LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH
WINDS.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KSZ030-043-044-061-062-074-061100-
HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO-
1137 AM CDT (1037 AM MDT) SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN
DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600
PM.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED.

01

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

32 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
June 5, 2:35 PM CST
Where
Ford County, 4 mi W of Bloom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.717

Hail, Clark

When
June 5, 3:00 PM CST
Where
Clark County, 4 mi NE of Clark State Lake
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.850

Hail, Kiowa

When
June 5, 3:20 PM CST
Where
Kiowa County, 11 mi S of Mullinville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.133

Hail, Kiowa

When
June 5, 3:22 PM CST
Where
Kiowa County, 11 mi S of Mullinville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -100.050

Hail, Haskell

When
June 5, 3:35 PM CST
Where
Haskell County, 10 mi SE of Sublette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -100.933

Hail, Seward

When
June 5, 3:56 PM CST
Where
Seward County, 5 mi E of Liberal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -98.650

Hail, Meade

When
June 5, 4:00 PM CST
Where
Meade County, 4 mi E of Fowler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -101.250

Hail, Clark

When
June 5, 4:10 PM CST
Where
Clark County, 6 mi SW of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.200

Most of the ground was covered by the hail

Hail, Seward

When
June 5, 4:32 PM CST
Where
Seward County, 8 mi N of Liberal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -100.683

Hail, Stafford

When
June 5, 4:36 PM CST
Where
Stafford County, 1 mi NE of Hudson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -100.200

The hail covered the ground

Thunderstorm Wind, Stevens

When
June 5, 4:38 PM CST
Where
Stevens County, 4 mi SW of Moscow
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -98.767

Hail, Meade

When
June 5, 4:44 PM CST
Where
Meade County, Fowler
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -100.600

Hail, Seward

When
June 5, 5:10 PM CST
Where
Seward County, 1 mi SE of Kismet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -100.600

Hail, Meade

When
June 5, 5:20 PM CST
Where
Meade County, Fowler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -100.417

Hail, Stafford

When
June 5, 5:20 PM CST
Where
Stafford County, 2 mi E of Seward
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -98.600

Thunderstorm Wind, Meade

When
June 5, 5:21 PM CST
Where
Meade County, 3 mi S of Plains
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.900, -98.517

Also had golf ball sized hail

Hail, Meade

When
June 5, 5:21 PM CST
Where
Meade County, 3 mi S of Plains
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -98.550

Hail, Meade

When
June 5, 5:41 PM CST
Where
Meade County, Meade State Park
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -98.567

Hail, Stafford

When
June 5, 5:50 PM CST
Where
Stafford County, 8 mi S of Stafford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -98.583

Hail, Stafford

When
June 5, 5:54 PM CST
Where
Stafford County, 7 mi SE of Stafford
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -101.383

Hail, Pratt

When
June 5, 6:17 PM CST
Where
Pratt County, 3 mi S of Preston
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.500

Hail, Pratt

When
June 5, 6:18 PM CST
Where
Pratt County, 13 mi NE of Pratt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -98.583

Hail, Pratt

When
June 5, 6:18 PM CST
Where
Pratt County, 11 mi NE of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -98.550

Hail, Stevens

When
June 5, 6:28 PM CST
Where
Stevens County, 2 mi W of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -98.483

The hail covered the ground

Hail, Pratt

When
June 5, 6:45 PM CST
Where
Pratt County, 13 mi E of Pratt
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -98.633

Hail covered the ground 2 inches deep. Several houses were damaged with broken windows and damaged siding

Hail, Pratt

When
June 5, 7:08 PM CST
Where
Pratt County, 11 mi SE of Pratt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.700

Hail, Barber

When
June 5, 7:13 PM CST
Where
Barber County, Isabel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -98.583

Hail, Barber

When
June 5, 7:20 PM CST
Where
Barber County, 8 mi NE of Medicine Lodge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -98.700

Hail, Pratt

When
June 5, 7:23 PM CST
Where
Pratt County, 3 mi E of Sawyer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -98.550

Hail, Pratt

When
June 5, 7:27 PM CST
Where
Pratt County, 1 mi W of Sawyer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.583

Hail, Barber

When
June 5, 7:33 PM CST
Where
Barber County, 3 mi N of Medicine Lodge
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.650

Hail, Pratt

When
June 5, 7:34 PM CST
Where
Pratt County, 1 mi W of Sawyer
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -99.967

Thunderstorm Wind, Barber

When
June 5, 7:41 PM CST
Where
Barber County, Medicine Lodge Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.417, -99.733

Hail, Barber

When
June 5, 7:44 PM CST
Where
Barber County, Medicine Lodge
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -99.483

Hail, Barber

When
June 5, 8:40 PM CST
Where
Barber County, Hardtner
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -99.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409153, 5409154, 5409155, 5409156, 5409157, 5409158, 5409159, 5409160, 5409161, 5409162, 5409163, 5409164, 5409165, 5409166, 5409167, 5409168, 5409169, 5409170, 5409171, 5409172, 5409173, 5409174, 5409175, 5409176, 5409177, 5409178, 5409179, 5409180, 5409181, 5409182, 5409183, 5407708, 5407709, 5407710, 5407711.